Drug points: Peripheral neuropathy with bezafibrateBMJ 1994; 309 doi: http://dx.doi.org/10.1136/bmj.309.6959.929b (Published 08 October 1994) Cite this as: BMJ 1994;309:929
Neurological side effects with bezafibrate are uncommon. Fatigue, weakness, drowsiness, dizziness, and headache have previously been recorded.1,2 Peripheral motor neuropathy has been seen with clofibrate,3 and gemfibrozil has been implicated in six patients with paraesthesia.4 To our knowledge this is the first report of peripheral neuropathy due to bezafibrate and substantiated by nerve conduction studies.
A previously well 52 year old European man started taking bezafibrate 200 mg three times daily two months after a myocardial infarction. His serum cholesterol concentration was 6.9 mmol/l (normal range 3.6-5.2 mmol/l). He had also been taking aspirin 150 mg daily since the infarction. After one month his fingers and toes developed a persistent painful tingling without weakness, which progressed over six months. A neurological history confirmed good health with mild alcohol intake and no known toxic exposure. General examination showed nothing abnormal, while neurological examination showed loss of all sensation in a glove and stocking distribution (to mid-calves and wrists bilaterally) and depressed ankle reflexes.
The following investigations and tests gave normal results: chest radiography: assays of serum urea, electrolytes, glucose, vitamin B-12, and folate concentrations; iron studies; liver and thyroid function tests; syphilis serology; assays of nuclear antibodies and rheumatoid factor; Coombs' test; protein electrophoresis; and full blood count. The erythrocyte sedimentation rate was 5 mm in the first hour. Results from nerve conduction studies in the arms were within normal limits, while they showed a mild reduction in sensory action potential amplitudes in the legs. The right sural nerve stimulated 14 cm from the ankle produced an amplitude of 3 μV (normal laboratory range 15 (5) μV), although conduction velocities were normal. Results from motor studies, including F wave and reflex latencies, and from needle electromyography of distal leg muscles were normal.
The neurophysiological evidence suggested a mild peripheral sensory neuropathy of an axonal type, the apparent discrepancy between the results of nerve conduction studies of the arms and legs often being found early in a peripheral neuropathy. On stopping bezafibrate treatment the symptoms completely resolved, although nerve conduction studies three months later showed similar results: a mildly low amplitude in the sural nerve without any abnormality in the latency (implying axonal damage, not demyelination). The patient declined any further studies.
Monitoring bodies have generally received less well documented reports: New Zealand monitoring programme (three reports), British Committee on Safety of Medicines (five), Boehringer Mannheim drug safety department (17); Data from the World Health Organisation list four cases of neuropathy and 13 of paraesthesiae. The cause of peripheral neuropathy due to bezafibrate is unknown.
We thank the New Zealand Intensive Medicines Monitoring Programme, the British Committee on Safety of Medicines, and Boehringer Mannheim New Zealand for information. Interpretation of the figures from the Committee on Safety of Medicines is our own.